MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1660
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the inferior mesenteric artery (ima) using ruby coils and an indigo system aspiration catheter 6 (cat6).It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician successfully placed four ruby coils in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance the next ruby coil through the lantern, the ruby coil became stuck in the lantern.The physician then attempted to reposition the lantern to remove the ruby coil, but it was again stuck; therefore, the ruby coil and lantern were removed as one unit.While flushing the lantern, a bunch of clot came out.It was reported that this may have been the contributing cause to the ruby coil becoming stuck in the lantern.The physician resumed the procedure using two other ruby coils and the same lantern.Upon performing the final angiogram, it was noticed that the ima was full of clot.Subsequently, a cat6 was opened to aspirate the clot.However, the cat6 was inadvertently dropped outside of the sterile field.The cat6 was contaminated prior to use, and therefore, it was not used in the procedure.The procedure was completed using another cat6.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 92.0 cm, 97.0 cm and 103.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds along its length.The ruby coil was retracted through its introducer sheath.Coagulated blood was present on the embolization coil and through the introducer sheath.Conclusions: evaluation of the returned ruby coil revealed that the embolization coil had offset coil winds.The complaint reported that the ruby coil was stuck inside the lantern during advancement due to the clot.If the device is forcefully manipulated against this resistance, damage such as offset coil winds may occur.Further investigation revealed that the pusher assembly was kinked, the ruby coil was retracted through its introducer sheath, the embolization coil was compressed, and coagulated blood was inside the introducer sheath.These damages were likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9188363
Report Number3005168196-2019-01926
Device Sequence Number17006231
Product Code HCG
UDI-Device Identifier00814548013053
UDI-Public00814548013053
Combination Product (Y/N)Y
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2024
Device Catalogue NumberRBY2C1660
Device Lot NumberF72422
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer10/25/2019
Initial Report FDA Received Date10/14/2019
Supplement Report FDA Received Date11/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005